Alert archive / Iowa / River Flood Warnings in 2019
River Flood Warning 57, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at May 25, 2019, 6:49 PM CDT for Madison County, Warren County, Iowa. It was in force for 25 hr.
The area
The counties it named.
The facts
- Issued
- May 25, 2019, 6:49 PM CDT (23:49 UTC)
- Expired
- May 26, 2019, 8:11 PM CDT
- In force
- 25 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Madison County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 45 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point North River near Norwalk (NRWI4). The gauge peaked at 23.26 ft at May 25, 2019, 11:00 PM CDT.
- Action stage
- 17 ft
- Minor stage
- 22 ft
- Moderate stage
- 25 ft
- Major stage
- 26 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05486000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at May 25, 6:09 PM CDT, 40 minutes earlier.
Area forecast discussion, May 25, 6:09 PM CDT, 40 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 609 PM CDT Sat May 25 2019 .DISCUSSION.../Tonight through Saturday/ Issued at 328 PM CDT Sat May 25 2019 Vigorous holiday weekend into the middle part of next week. Generally west turning southwest flow aloft during this time with several shortwaves tracking across the region before the large upper level system moves through by Tuesday night into Wednesday. Utilized a blend of the HREF, HRRR, and RAP tonight into Sunday and then a mix of the GFS/ECMWF. Tonight through Sunday...instability continues to build over southern Iowa as the boundary drapes across central Iowa from west to east. Dewpoints are in the middle to upper 60s south of the boundary with good moisture transport into southern Iowa and precipitable water values range from 1.0 to 1.5 inches. The pwats are well within the 90th percentile for climatology on May 25th. Corfidi vectors are fairly close in line with the storm movement and thus training storms are possible tonight into early Sunday morning. Soil moisture content is high and rainfall rates tonight should be intense at times and so confident to keep the Flash Flood Watch in effect tonight into early Sunday morning. Much of the precip looks to confined to the southeast by 10-12z Sunday and out of the forecast area by 13-14z. The severe threat tonight remains limited due to the lack of significant low-level shear and helicity present. Main concern is with the isolated elevated hail potential with the decent mid-level lapse rates and LCL heights around 750-1000m AGL. Plus, the severe threat looks limited to sunshine and should decrease past 01z tonight. Sunday night into Monday...Surface high pressure takes over for the rest of the day Sunday and into much of the evening Sunday before a warm front associated with a surface low pressure over the High Plains to enter the state by around 06z Monday. Shortwave energy pushes into western Iowa during this time and continues to press east-northeast into about 12-15z Monday morning. Yet another round of moderate to heavy rain potential along with the isolated severe storms threat from 06z to 15z Monday, but the set up looks to be central to northern portions of the forecast area. Steady moisture transport into northern Iowa and with the best moisture convergence and highest precipitable water in this location, the heavy rain potential is a concern for flash flooding as well as river flooding. The warm front remains draped across the state Memorial Day into early Tuesday with the GFS slightly further north than the ECMWF in the placement. Still, there should be a break in the convection from the morning storms moving east before redevelopment late in the afternoon. This should allow for plenty of time for destabilization to occur south of the front, engulfing at least two-thirds of the forecast area. Uncertainty remains how far north the boundary stalls and thus the location of greatest severe threat. The latest models have trended slightly further south and suspect the severe threat will do as well. Surface based CAPE increases to 2500-3500 J/kg and deep layer shear ranges from 35 to 50 knots from east to west. The low level shear is sufficient for rotating updrafts and the 0-1km helicity along the warm front tops out at around 200 m2/s2 by 00z Tuesday. Certainly Monday afternoon and evening appear to be the best threat for widespread severe storms over central Iowa and something to continue to monitor for any holiday festivities. Tuesday through Saturday... Yet more rain and severe thunderstorm threat with the low pressure system and associated cold front/dryline on Tuesday into Tuesday night. The GFS and ECMWF are in fair agreement with the track of the surface low but the GFS is slower in bringing it eastward. Thus, timing of the low is critical to any severe weather threat on Tuesday. The rest of the work week looks less active with the GFS suggesting a weak shortwave to impact the region by Friday. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 609 PM CDT Sat May 25 2019 VFR conditions for northern TAF sites through the period. concerning KDSM and KOTM (especially KOTM)isolated to sct TSRA will produce local MVFR conditions which will impact KOTM the most. Heavy rain, large hail and strong wind possible with storms. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for IAZ074-075-081>086- 092>097. && DISCUSSION...Podrazik AVIATION...FAB
Hazardous weather outlook, May 25, 3:32 PM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 332 PM CDT Sat May 25 2019 IAZ074-075-081>086-092>097-261200- Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- 332 PM CDT Sat May 25 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Flash Flood Watch is in effect for the area through tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are possible late this afternoon through tonight. A severe storm will be possible with large hail and damaging wind the main threats. Heavy rainfall may also increase flash flooding and river flooding risks. River Flood Warnings are in effect for parts of the Des Moines River. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are likely Sunday night. A few storms may be strong to severe. Periodic thunderstorms are likely throughout Monday and Monday night. A few storms may be strong to severe Monday afternoon through Monday night. Thunderstorms are possible Tuesday. A few storms Tuesday afternoon through Tuesday evening may be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed periodically from late this afternoon through Tuesday evening. IAZ050-061-062-073-261200- Tama-Jasper-Poweshiek-Warren- 332 PM CDT Sat May 25 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are possible this afternoon into tonight. A severe storm will be possible with large hail and damaging winds the main threats. River Flood Warnings are in effect for parts of the following rivers in central Iowa: Des Moines, Raccoon, and Iowa. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are likely Sunday night. A few storms may be strong to severe. Periodic thunderstorms are likely throughout Monday and through Monday night. A few storms may be strong to severe Monday afternoon through Monday night. Thunderstorms are possible Tuesday. A few storms Tuesday afternoon through Tuesday evening may be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed periodically from late this afternoon through Tuesday evening. IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-261200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair- Madison- 332 PM CDT Sat May 25 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight An isolated thunderstorm will be possible this evening mainly south of Hwy 20. River Flood Warnings are in effect for parts of the following rivers in central Iowa: Des Moines, Raccoon, Iowa, and Cedar. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are likely Sunday night. A few storms may be strong to severe. Periodic thunderstorms are likely throughout Monday and through Monday night. A few storms may be strong to severe Monday afternoon through Monday night. Thunderstorms are possible Tuesday. A few storms Tuesday afternoon through Tuesday evening may be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed periodically from Sunday night through Tuesday evening. MJB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 4:34 AM CDT | Flash Flood Watch | DMX | Adams, Appanoose, Clarke, Davis, Decatur, Lucas and 8 more | 26 hr |
Nearby
River Flood Warnings in Iowa, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.